• October 23, 2014
  • Welcome!
    |
    ||
    Logout|My Dashboard

Queens Chronicle

Candy-mixed drug can kill you, reports say

Substance is known as 2C-I or ‘Smiles’

Print
Font Size:
Default font size
Larger font size

Posted: Thursday, October 11, 2012 10:30 am | Updated: 11:30 am, Thu Oct 18, 2012.

An increasingly popular synthetic drug — a substance comparable to a combination of LSD and ecstasy — is being mixed with candy and ingested by teens to get high, causing harmful side effects and even death, according to published reports.

It’s called 2C-I, but is also known as “Smiles,” and to the naked eye the fluffy, sparkling-white powder looks like sugar, but it is far from a confection and can also be pressed into tablet form.

In one fatality in Minnesota, a 17-year-old began hyperventilating and hitting his head against the ground after reportedly taking 2C-I mixed with melted chocolate. Hours later, he stopped breathing. His friend, who allegedly gave him the drug, has been charged with third-degree murder and second-degree manslaughter, the reports said.

“I’m sure if they are mixing it with things like chocolate, kids are going to pick it up,” said Herman Lozada, a resident of Rosedale and specialist in the drug addiction field for more than 25 years. “They are into experimentation, and the chocolate probably makes it more ingestible.”

The Drug Enforcement Administration classifies 2C-I as an illegal Schedule I controlled substance. “Smiles” causes auditory and visual hallucinations, along with feelings of giddiness, relaxation and empathy. But a “bad trip” can nausea and vomiting and feelings of fear and panic.

Lozada said he has not heard of any cases of 2C-I being used in the five boroughs, noting that the most popular drugs here remain cocaine, alcohol, marijuana and oxycodone. He said LSD and ecstasy have declined in popularity in recent years.

“All these drugs can cause an imbalance in the chemicals in the brain,” Lozada said. “A lot can go wrong.”

More about

More about

Welcome to the discussion.